West Virginia, 2007Ice Storm in West Virginia, January 21 to 22, 2007
January 21 to 22, 2007 · NWS RNK · 4 events in 3 counties and zones
An area of low pressure passing to the south and the east of the region helped to overspread precipitation into the cold air that was in place across the region. yielding ice accretion amounts around one-quarter of an inch.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An area of low pressure passing to the south and the east of the region helped to overspread precipitation into the cold air that was in place across the region. The result was rainfall or drizzle that froze on contact across much of the region...yielding ice accretion amounts around one-quarter of an inch.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jan 21, 6:56 AM EST, 3 hours 52 minutes earlier.
Area forecast discussion, Jan 21, 6:56 AM EST, 3 hours 52 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
656 AM EST SUN JAN 21 2007
.AVIATION /12Z-12Z/...
CEILINGS ARE STILL VFR ACROSS THE FORECAST AREA BUT CONDIITONS AT
TAFS SITE WILL BECOME MVFR DURING THE MORNING AS THE AIR MASS
SATURATES AND PRECIPITATION BEGINS. THE PRECIPITATION FILL IN THIS
MORNING AND WILL BEGIN TO REDUCE THE VISIBILITY TO MVFR THEN IFR
LEVELS THIS AFTERNOON. IFR CONDITIONS ARE EXPECTED THIS EVENING
AND OVERNIGHT. AS THE COLD AIR DAMMING CURRENTLY IN PLACE ERODES
TONIGHT AND THE SURFACE AND LOW LEVEL WINDS BECOME WEST...CEILINGS
AND VISIBILITIES WILL IMPROVE EAST OF THE BLUE RIDGE...BUT THIS
WILL NOT BE UNTIL AFTER 09Z MONDAY.
&&
.PREV DISCUSSION...
/ISSUED 608 AM EST SUN JAN 21 2007/
SHORT TERM /TODAY THROUGH WEDNESDAY/...
CLOSED UPPER LOW IS OVER THE CENTRAL PLAINS WITH A STRONG UPPER JET
IN THE MID MISSISSIPPI VALLEY. COLD AIR DAMMING HAS DEVELOPED OVER
THE FORECAST AREA. DEW POINTS ARE CURRENTLY IN THE SINGLE DIGITS
AND TEENS AND THE AIRMASS WILL SATURATE FROM THE TOP DOWN DURING
THE MORNING. MODELS ARE STILL INDICATING THE BEST LIFTING
MECHANISM WITH TODAY AND TONIGHT WILL BE ISENTROPIC LIFT AND WARM
AIR ADVECTION OVER THE WEDGE.
AT 850 MB A 40 TO 50 KNOT LOW LEVEL JET DEVELOPS ACROSS THE
FORECAST AREA BY THIS AFTERNOON. THIS WILL BRING TEMPERATURES AT
THIS LEVEL ABOVE FREEZING BY 18Z. THE PRECIPITATION WILL START AS
SNOW BUT AS THE WARMER AIR ALOFT ADVANCES THE SNOW WILL MIX WITH
THEN CHANGE TO SLEET. WEIGHTED CHANGE OVER AND PRECIPITATION TYPE
HEAVILY TOWARDS THE GFS...BOTH PARTIAL THICKNESSES AND BUFKIT...WHICH
IS WARMER AT 850 MB BY THE END OF THE DAY. THIS HAS SLEET IN THE
FAR SOUTHWEST COUNTY WARNING AREA EARLY THIS MORNING...AND HAS THE
TRANSITION IN THE NORTHEAST AFTER NOON.
3 TO 6 HOURS AFTER THE THE SLEET BEGINS...THE PRECIPITATION TYPE
WILL MIX WITH THEN CHANGE TO FREEZING RAIN. THE CHANGE WILL BE
FASTER IN THE SOUTHWEST AND WILL TAKE LONGER IN THE NORTHEAST.
VERY LITTLE DIFFERENCE IN TEMPERATURE GUIDANCE FOR HIGHS TODAY.
TEMPERATURES ON THE EDGE OF THE COLD AIR DAMMING...MAINLY IN
THE NORTH CAROLINA PIEDMONT...AND IN THE MOUNTAIN EMPIRE AREA WILL
BE WARM ENOUGH FOR RAIN THIS AFTERNOON.
LIQUID EQUIVALENT PRECIPITATION AMOUNTS WILL BE ONE QUARTER TO ONE
HALF OF AN INCH BY MONDAY MORNING. DUE TO THE MULTIPLE TYPES OF
WEATHER EXPECTED...NO ONE TYPE WILL LIKELY REACH WARNING CRITERIA.
THE WINTER WEATHER ADVISORY WILL CONTINUE AS POSTED.
MOISTURE BECOMES MORE SHALLOW TONIGHT...ESPECIALLY AFTER 06Z
MAKING DRIZZLE MORE LIKELY AS THE POTENTIAL FOR ICE CRYSTAL GROWTH
ENDS. AS THE WINDS AT THE SURFACE SHIFT TO THE WEST THE
PRECIPITATION WILL END FOR ALL BUT THE FAVORED WESTERN UPSLOPE
AREAS.
HAVE RAISED CHANCE OF PRECIPITATION FOR THE WESTERN COUNTIES ON
MONDAY NIGHT AND TUESDAY MORNING. UPSLOPE COMPONENT IS NOT IDEAL
THIS WHOLE TIME BUT IT IS STILL ENOUGH TO LIFT THE ABUNDANT LOW
LEVEL MOISTURE THAT REMAINS IN THE REGION UNTIL TUESDAY MORNING.
HAVE ALSO LOWERED HIGH TEMPERATURES ON TUESDAY CLOSER TO MEX
GUIDANCE.
LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY/...
NO CHANGES AT THIS TIME.
AVIATION /12Z-12Z/...
VFR CONDITIONS EXPECTED THROUGH MID MORNING SUNDAY AS SFC HIGH
DRIFTS JUST NORTH OF THE AREA. THIS WILL PROVIDE MAINLY LIGHT AND
VARIABLE WINDS...WITH ONLY AN INCREASE IN MID/HIGH CLOUDS THROUGH
THE NIGHT. CONDITIONS LOOK TO GO DOWNHILL BY LATE MORNING FROM WEST
TO EAST AS OVERRUNNING PRECIPITATION SPREADS ACROSS THE REGION WITH
UPPER WAVE CUTTING FROM THE SOUTHERN PLAINS INTO THE WESTERN GREAT
LAKES. FCST RAOB PROFILES SHOW PRECIP MOST LIKELY TO START OUT AS
SNOW/SLEET MIX ACROSS THE NORTHWEST HALF OF THE AREA BEFORE
TRANSITIONING TO MORE OF A SLEET/FREEZING RAIN/FREEZING DRIZZLE
SCENARIO...AND THEN LIKELY ALL RAIN HIGHER ELEVATIONS AS WARM AIR
WINS OUT. TO THE SOUTH AND EAST...EXPECT PRECIPITATION TO START AS
SNOW AND SLEET THEN TRANSITION TO MOSTLY FREEZING RAIN/DRIZZLE
DURING THE AFTERNOON AND EVENING. SOUTHSIDE PRECIPITATION MAY START
OUT AS A WINTRY MIX THEN CONVERT OVER TO ALL LIQUID DURING THE
AFTERNOON AND EVENING.
DURING THE LATE MORNING THROUGH MID AFTERNOON PERIOD...EXPECT
VARIABLE CONDITIONS MOSTLY IN THE MVFR TO HIGH END IFR
RANGE...THOUGH MAY SEE DECLINING CONDITIONS TOWARD 00Z AS MOISTURE
ALOFT QUICKLY DEPARTS BUT LOW LEVELS REMAIN SATURATED. THIS IS
LIKELY TO PRODUCE AREAS OF DRIZZLE/FREEZING DRIZZLE...AND PERHAPS
MORE WIDESPREAD IFR OR LOWER CONDITIONS.
ALSO DEVIATED FROM GUIDANCE ON WIND DIRECTION ONCE PRECIPITATION
STARTS. PRECIPITATION WILL CREATE AN INSITU WEDGE WHICH WILL ALLOW
WINDS TO BECOME MORE E/NE DURING THE DAY. WIND SPEEDS SHOULD REMAIN
RELATIVE LIGHT AT ALL TAF SITES...AROUND 6KTS OR LESS.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...WINTER WEATHER ADVISORY UNTIL 6 AM EST MONDAY FOR VAZ010>018-
022.
WINTER WEATHER ADVISORY FROM NOON TODAY TO 6 AM EST MONDAY FOR
VAZ019-020-023-024-032>035-045>047-059.
WINTER WEATHER ADVISORY UNTIL 9 PM EST THIS EVENING FOR VAZ007-
009.
WINTER WEATHER ADVISORY FROM 4 PM THIS AFTERNOON TO 6 AM EST
MONDAY FOR VAZ043-044-058.
NC...WINTER WEATHER ADVISORY UNTIL 6 AM EST MONDAY FOR NCZ001-002-
018.
WINTER WEATHER ADVISORY FROM NOON TODAY TO 6 AM EST MONDAY FOR
NCZ003-019.
WINTER WEATHER ADVISORY FROM 4 PM THIS AFTERNOON TO 6 AM EST
MONDAY FOR NCZ004>006-020.
WV...WINTER WEATHER ADVISORY UNTIL 6 AM EST MONDAY FOR WVZ042>044.
WINTER WEATHER ADVISORY FROM NOON TODAY TO 6 AM EST MONDAY FOR
WVZ045.
&&
AVIATION...AMSHazardous weather outlook, Jan 21, 6:37 AM EST, 4 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
637 AM EST SUN JAN 21 2007
VAZ007-009-221145-
TAZEWELL-SMYTH-
637 AM EST SUN JAN 21 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
VIRGINIA.
.DAY ONE...TODAY AND TONIGHT
A WINTER WEATHER ADVISORY IS IN EFFECT FROM 6 AM THROUGH 9 PM
TODAY. A MIXTURE OF SNOW AND SLEET WILL OVERSPREAD THE AREA EARLY
THIS MORNING. BY NOON THE PRECIPITATION WILL MIX WITH THEN CHANGE
TO FREEZING RAIN. RAIN IS POSSIBLE...ESPECIALLY IN WESTERN
SECTIONS OF TAZEWELL AND SMYTH COUNTIES LATE THIS AFTERNOON. SNOW
AND SLEET ACCUMULATION TODAY WILL BE AN INCH OR LESS. ICE
ACCUMULATION BY MONDAY MORNING WILL BE LESS THAN ONE QUARTER OF AN
INCH.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SNOW OR ICE ACCUMULATIONS.
NCZ001-002-018-VAZ010>018-022-WVZ042>044-221145-
ASHE-ALLEGHANY NC-WATAUGA-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-
GRAYSON-CARROLL-FLOYD-CRAIG-ROANOKE-MERCER-SUMMERS-MONROE-
637 AM EST SUN JAN 21 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT
A WINTER WEATHER ADVISORY IS IN EFFECT FROM 9 AM TODAY THROUGH
6 AM MONDAY. A MIXTURE OF SNOW AND SLEET WILL OVERSPREAD THE AREA
THIS MORNING. BY THIS AFTERNOON THE PRECIPITATION WILL CHANGE TO A MIX
OF FREEZING RAIN AND SLEET. THIS EVENING THE SLEET WILL END...WITH
FREEZING RAIN AND FREEZING DRIZZLE CONTINUING OVERNIGHT. SNOW AND
SLEET ACCUMULATION TODAY WILL BE AN INCH OR LESS. ICE ACCUMULATION
BY MONDAY MORNING WILL BE LESS THAN ONE QUARTER OF AN INCH.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SNOW OR ICE ACCUMULATIONS.
VAZ019-020-023-024-WVZ045-221145-
ALLEGHANY VA-BATH-BOTETOURT-ROCKBRIDGE-GREENBRIER-
637 AM EST SUN JAN 21 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
VIRGINIA AND SOUTHEAST WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT
A WINTER WEATHER ADVISORY IS IN EFFECT FROM NOON TODAY THROUGH
6 AM MONDAY. A MIXTURE OF SNOW AND SLEET WILL OVERSPREAD THE AREA
BY THIS AFTERNOON. THE PRECIPITATION WILL CHANGE TO A SLEET AND
FREEZING RAIN MIX THIS EVENING. SNOW AND SLEET ACCUMULATION WILL
BE 1 TO 3 INCHES. ICE ACCUMULATION BY MONDAY MORNING WILL BE LESS
THAN ONE TENTH OF AN INCH.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SNOW OR ICE ACCUMULATIONS.
NCZ003-019-VAZ032-033-221145-
SURRY-WILKES-PATRICK-FRANKLIN-
637 AM EST SUN JAN 21 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH CAROLINA...NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA
AND WEST CENTRAL VIRGINIA.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A WINTER WEATHER ADVISORY IS IN EFFECT FROM NOON TODAY THROUGH
6 AM MONDAY. A MIXTURE OF SLEET AND FREEZING RAIN WILL OVERSPREAD
THE AREA THIS MORNING. THE PRECIPITATION WILL CHANGE TO A MIX OF
RAIN AND SLEET THIS AFTERNOON. FREEZING RAIN IS EXPECTED AGAIN
THIS EVENING. SLEET ACCUMULATION TODAY WILL BE LESS AROUND ONE INCH.
ICE ACCUMULATION BY MONDAY MORNING WILL BE LESS THAN ONE QUARTER
INCH.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SLEET AND ICE ACCUMULATIONS.
NCZ004>006-020-VAZ043-044-058-221145-
STOKES-ROCKINGHAM-CASWELL-YADKIN-HENRY-PITTSYLVANIA-HALIFAX-
637 AM EST SUN JAN 21 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH CAROLINA...NORTHWEST NORTH CAROLINA AND SOUTH CENTRAL
VIRGINIA.
.DAY ONE...TODAY AND TONIGHT
A WINTER WEATHER ADVISORY IS IN EFFECT FROM 4 PM TODAY THROUGH
6 AM MONDAY. A MIXTURE OF SLEET AND FREEZING RAIN WILL OVERSPREAD
THE AREA THIS AFTERNOON. THE PRECIPITATION WILL CHANGE TO A MIX OF
RAIN AND SLEET LATE TODAY. FREEZING RAIN IS EXPECTED AGAIN
THIS EVENING. SLEET ACCUMULATION TODAY WILL BE LESS THAN ONE INCH.
ICE ACCUMULATION BY MONDAY MORNING WILL BE LESS THAN ONE QUARTER
INCH.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SLEET AND ICE ACCUMULATIONS.
VAZ034-035-045>047-059-221145-
BEDFORD-AMHERST-CAMPBELL-APPOMATTOX-BUCKINGHAM-CHARLOTTE-
637 AM EST SUN JAN 21 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
VIRGINIA AND SOUTH CENTRAL VIRGINIA.
.DAY ONE...TODAY AND TONIGHT
A WINTER WEATHER ADVISORY IS IN EFFECT FROM NOON TODAY THROUGH
6 AM MONDAY. A MIXTURE OF SNOW AND SLEET WILL OVERSPREAD THE AREA
THIS AFTERNOON...THEN CHANGE TO A MIX OF SLEET AND FREEZING RAIN
BY EVENING. THIS EVENING THE SLEET WILL END...WITH FREEZING RAIN
AND FREEZING DRIZZLE CONTINUING OVERNIGHT. SNOW AND SLEET
ACCUMULATION TODAY WILL BE ONE TO TWO INCHES. ICE ACCUMULATION BY
MONDAY MORNING WILL BE LESS THAN ONE QUARTER OF AN INCH.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SNOW OR ICE ACCUMULATIONS.
Ice Storm, Mercer
- When
- January 21, 10:48 AM EST to 8:46 PM EST
- Where
- Mercer forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 37.406, -81.111 (the zone’s center; the record gives no point)
There was 0.25 inch of ice in and near Bluefield. Also, there were intermittent power outages in rural areas of the county.
Ice Storm, Monroe
- When
- January 21, 10:48 AM EST to January 22, 5:00 AM EST
- Where
- Monroe forecast zone
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 37.560, -80.551 (the zone’s center; the record gives no point)
There was 0.25 inch of ice at Union. Ice brought one power line down at Nimitz, resulting in a power outage for 50 people which lasted for a few hours.
Ice Storm, Greenbrier
- When
- January 21, 11:26 AM EST to January 22, 5:00 AM EST
- Where
- Greenbrier forecast zone
- Reported by
- Trained Spotter
After receiving 0.75 inch of sleet, 0.25 inch of ice formed from freezing rain on surfaces at Clintonville.
Ice Storm, Greenbrier
- When
- January 21, 11:26 AM EST to January 22, 5:00 AM EST
- Where
- Greenbrier forecast zone
- Reported by
- Department of Highways
There was 0.25 inch of ice at Hinton and Pipestem. Greater amounts of ice were noted at higher elevations to the west of these areas, but specific accretion amounts were not available.
- Ice Storm
- Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in New Jersey, January 21 to 22, 20071 death · 12 events
- Winter Weather in Delaware, January 21 to 22, 200719 injured · 4 events
- Cold in Arizona, January 21 to 22, 2007$50,000 · 1 event
- Winter Weather in Wisconsin, January 21, 200720 events
- Winter Weather in North Carolina, January 21, 200719 events
- Ice Storm in Virginia, January 21 to 22, 200718 events
- Winter Weather in Virginia, January 21 to 22, 200714 events
- Winter Weather in Virginia, January 21, 200714 events
- Winter Weather in North Carolina, January 21, 200710 events
- Winter Weather in West Virginia, January 21 to 22, 20077 events
- Winter Weather in Indiana, January 21, 20076 events
- Winter Weather in Minnesota, January 21, 20076 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 11686, 11687, 11685, 11689.